Thursday, August 25, 2016
My mother is type II diabetic and has been receving treatment for stage IV breast cancer since June 2006.
During the last two weeks her fasting sugar values were in the range of 65-80 due to anti-cancer and related medication.
She has been advised to be wake up at 2:00 am and take half a spoon of sugar. She has been doing this since last 5 days and her fasting sugar values are in the range of 85-105.
My questions: a)Would you recommend the advise of taking sugar at 2 am?
b)If not, how else should she respond to prevent a fasting sugar value less than 80?
c)If this is reccomended, would you advise waking her up if she is fast alseep at 2:00 am?
Thanks a lot!!!!
The underlying questions here are how likely is it that she will develop hypoglycemia and, if so, why: if she is indeed having hypoglycemia, is it because she is on diabetes medications which are lowering the blood sugar, because her nutritional intake is poor or because she has some problem with her liver that it cannot release sugar in to the bloodstream at times when she is not eating, for example when going without eating overnight? My advice might well differ depending on which of these is the underlying reason. Generally, if a person is developing low blood sugars because of the effect of medications taken to treat diabetes, my first choice would be to adjust the medication to reduce the risk. Your mother's health care provider should be able to make some assessment/judgement about this. If they don't have a clear understand why this is happening, then perhaps consultation with a specialist in diabetes/endocrinology would be helpful.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati